Michigan, 2005

Flash Flood in Michigan, July 16, 2005

July 16, 2005 · NWS IWX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 16, 3:35 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 16, 3:35 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
335 PM EST SAT JUL 16 2005

.SHORT TERM...
THE DEEP TROPICAL MOISTURE WILL REMAIN OVER THE AREA THROUGH SUNDAY
WITH PRECIPITABLE WATER VALUES AROUND OR A LITTLE OVER 2 INCHES.
WITH A WEAK WEAK WIND FIELD ALOFT...EXPECT MAINLY PROPAGATION
MOVEMENT OF STORMS WITH LOCALLY HEAVY RAINFALL. STORMS SHOULD
REDEVELOP SUNDAY WITH DAYTIME HEATING...ESPECIALLY DURING THE
AFTERNOON. ONGOING CHANCE POPS APPEAR ON TRACK WITH THE REMAINS OF
THE TROPICAL SYSTEM OVER THE AREA.  KEPT TEMPERATURES ABOVE NORMAL
TONIGHT GIVEN HIGH DEW POINTS/TROPICAL AIRMASS. TRIMMED BACK HIGHS
SUNDAY CONSIDERING RAINCOOLED AIR AND MAX TEMPS YESTERDAY AND TEMPS
SO FAR TODAY.

&&

.LONG TERM...
SUNDAY NIGHT THROUGH NEXT SATURDAY...
MODELS REMAIN CONSISTENT FOR SUNDAY NIGHT WITH DENNIS REMNANT LOW
CONTINUING TO LIFT NE AWAY FROM THE AREA IN RESPONSE TO STRONG
SHRTWV MOVG ACROSS THE NRN PLAINS. POSSIBILITY FOR SOME LINGERING
CONVECTION IN THE EVE AS AIRMASS WILL REMAIN VERY MOIST, THOUGH A
LTL DRIER THAN TODAY. NAM CONTS TO SUGGEST H85 THETA-E ADVECTION WL
DVLP UPSTREAM AS FRONT APPROACHES AND MOVE ACROSS THE CWA OVERNIGHT
RESULTING IN SOME TSTMS WHILE GFS INDICATES TSTMS WILL HOLD OFF
UNTIL NEAR FROPA MON. SINCE MODELS REMAIN CONSISTENT HAVE DONE SAME
AND LEFT CHC OF TSTMS IN FCST FOR SUNDAY NIGHT.

CDFNT EXPECTED TO MOVE ACROSS CWA MON/MON EVE. LOOKS LIKE A GOOD
SETUP FOR TSTMS...PSBLY SVR... WITH STRONG FORCING...AMPLE
MOISTURE...AND BUFKIT NAM FCSTS OF >50KT 0-6KM SHEAR. STILL SOME
QUESTION AS TO TIMING WITH GFS SLOWER WITH FROPA THAN NAM SO KEPT
POPS IN HIGH CHC CATEGORY FOR NOW.

HIGH PRESSURE BEHIND MONDAYS FRONT SHOULD PROVIDE FAIR WX TUE-WED.
CONSIDERABLE DIFFERENCES BTWN NAM/GFS ON AMOUNT OF COOLING BEHIND
FRONT WITH NAM 4-6C COOLER AT H85 THAN GFS. WENT WITH A LTL COOLER
TEMPS TUE WITH HIGHS IN THE MID 80S AS SUNSHINE IN DRY AIRMASS
SHOULD ALLOW FOR A DECENT WARMUP. HIGHS ON WED SHOULD BE IN THE
UPPER 80S AS HIGH MOVES EAST TO LWR GRTLKS AND WAA DVLPS OVER THE
AREA.

MEDIUM RANGE MODELS NOT AS STRONG AS YDAY WITH RIDGE BUILDING INTO
THE GRTLKS FROM THE PLAINS STATES LATE IN THE WEEK. IN FACT WITH NW
FLOW ALOFT ECMWF/GFS NOW INDICATING A WK BACKDOOR FRONT WILL MOVE
THROUGH THE AREA THU NGT. WITH WK FORCING ASSOCD WITH THE FRONT AND
DRY AMS, CONTD WITH DRY FCST. HIGHS AHEAD OF THE FRONT STILL
EXPECTED TO REACH THE LOWER 90S THU DROPPING OFF TO M80S BEHIND
FRONT FRI WITH WARMUP BEGINNING AGAIN SAT AS HIGH MOVES EAST TO LWR
GRTLKS.

&&

.AVIATION...
DEEP TROPICAL MOISTURE WILL REMAIN OVER THE AREA THROUGH THE TAF
PERIOD. STILL SOME MVFR LINGERING AT FWA ASSOCIATED WITH EARLIER
CONVECTION/RAINFALL. DIURNAL HEATING THIS AFTERNOON WILL HELP
TRIGGER MORE SHOWERS AND STORMS...SO HAVE INCLUDED TEMPO GROUPS FOR
STORMS AT BOTH SBN AND FWA. AFTER MOST CONVECTION ENDS THIS
EVENING...EXPECT MVFR CONDITIONS WITH POSSIBLY SOME IFR WITH FOG AND
LOW CLOUDS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM/AVIATION...FISHER/SKIP
LONG TERM...HOLSTEN
Hazardous weather outlook, Jul 16, 4:30 AM EST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 AM EST SAT JUL 16 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-171000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
430 AM EST SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE ONCE
AGAIN...ESPECIALLY THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT
EXPECTED...BUT LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN SUNDAY
AFTERNOON AND CONTINUE INTO SUNDAY EVENING. ISOLATED SEVERE STORMS
ARE POSSIBLE WITH A MARGINAL THREAT OF DAMAGING WIND GUSTS LATE IN
THE AFTERNOON AND EARLY EVENING.

BETTER CHANCES FOR SEVERE THUNDERSTORMS ARE EXPECTED MONDAY
AFTERNOON AND EVENING AS A COLD FRONT AND STRONG UPPER LEVEL
DISTURBANCE MOVE INTO THE WESTERN GREAT LAKES. SOME OF THESE STORMS
MAY PRODUCE DAMAGING WINDS AND PERHAPS SOME HAIL...ESPECIALLY EAST
OF A COLDWATER TO PERU LINE AFTER THE NOON HOUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LMZ043-046-061-171000-
430 AM EST SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE ONCE
AGAIN...ESPECIALLY THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT
EXPECTED...BUT LOCALIZED HEAVY RAINFALL AND HIGHER WINDS AND WAVES
WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN SUNDAY
AFTERNOON AND CONTINUE INTO SUNDAY EVENING. ISOLATED SEVERE STORMS
ARE POSSIBLE WITH A MARGINAL THREAT OF DAMAGING WIND GUSTS LATE IN
THE AFTERNOON AND EARLY EVENING.

BETTER CHANCES FOR SEVERE THUNDERSTORMS ARE EXPECTED MONDAY
AFTERNOON AND EVENING AS A COLD FRONT AND STRONG UPPER LEVEL
DISTURBANCE MOVE INTO THE WESTERN GREAT LAKES. SOME OF THESE STORMS
MAY PRODUCE DAMAGING WINDS AND PERHAPS SOME HAIL.

HOLSTEN

The radar

The Northern Indiana radar (KIWX), 76 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cass

When
July 16, 5:30 PM EST to 9:00 PM EST
Where
Cass County, Marcellus
Reported by
LAW ENFORCEMENT
Coordinates
42.033, -85.817

Highway 40, just south of Marcellus, was flooded for several hours as 5 to 6 inches of rain fell between 430 pm and 9 pm EST. No injuries or rescues were reported due to the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469860.